Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 190, NWS Sioux Falls, SD

August 1, 2017Brule County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 1, 2017, 1:49 PM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2017, 1:49 PM CDT (18:49 UTC)
Expired
Aug 1, 2017, 2:30 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brule County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 189 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:03 PM CDTTSTM WND GST 6018 S Pukwana, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KFSD 011849
SVRFSD
SDC015-023-011930-
/O.NEW.KFSD.SV.W.0190.170801T1849Z-170801T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
149 PM CDT TUE AUG 1 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Charles Mix County in south central South Dakota...
  Southeastern Brule County in south central South Dakota...

* Until 230 PM CDT

* At 149 PM CDT, a severe thunderstorm was located 10 miles west of
  Grass Ranch Colony, or 10 miles southwest of Kimball, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Grass Ranch Colony around 220 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9916 4370 9879 4347 9880 4337 9895
      4343 9915 4344 9917 4344 9919 4345 9924
TIME...MOT...LOC 1849Z 307DEG 11KT 4362 9909 

HAIL...1.00IN
WIND...60MPH
 
$$

Weisser
2 follow-up statements
431 
WWUS53 KFSD 011906
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
206 PM CDT TUE AUG 1 2017

SDC015-023-011930-
/O.CON.KFSD.SV.W.0190.000000T0000Z-170801T1930Z/
Charles Mix SD-Brule SD-
206 PM CDT TUE AUG 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN CHARLES MIX AND SOUTHEASTERN BRULE COUNTIES...

At 205 PM CDT, a severe thunderstorm was located over Grass Ranch 
Colony, or 8 miles south of Kimball, moving east at 20 mph. Other 
strong storms were found across far southeast Brule and northern 
Charles Mix.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Grass Ranch Colony around 210 PM CDT. 

At 203 pm CDT...a 60 mph wind gust was reported 18 miles south of 
Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9916 4370 9879 4347 9880 4337 9895
      4343 9915 4344 9917 4344 9919 4345 9924
TIME...MOT...LOC 1905Z 278DEG 16KT 4362 9892 

HAIL...1.00IN
WIND...60MPH
 
$$

Weisser
274 
WWUS53 KFSD 011926
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
226 PM CDT TUE AUG 1 2017

SDC015-023-011936-
/O.EXP.KFSD.SV.W.0190.000000T0000Z-170801T1930Z/
Charles Mix SD-Brule SD-
226 PM CDT TUE AUG 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX AND
SOUTHEASTERN BRULE COUNTIES WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
around 50 mph are still possible with this thunderstorm.

LAT...LON 4368 9916 4370 9879 4347 9880 4337 9895
      4343 9915 4344 9917 4344 9919 4345 9924
TIME...MOT...LOC 1926Z 307DEG 11KT 4358 9885 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:53 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 1, 12:53 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1253 PM CDT Tue Aug 1 2017

.SHORT TERM...(Today and Tonight)
Issued at 313 AM CDT Tue Aug 1 2017

A weak boundary/wind shift is still on tap to drop across the area
during the day, though any significant forcing and deeper moisture
is absent with the system. As the boundary settles to the south by
afternoon, may get enough low level convergence and instability,
primarily south of Interstate 90, to trigger isolated to scattered
thunderstorms. The better chances will exist over south central SD
with slightly better mid and upper level support as a weak shortwave
slides into western and central SD during that time frame. Although
afternoon CAPE values will be running around 1500 J/KG in our south,
shear is fairly pitiful at 15 to 20 kts, so thinking that the severe
potential is low. If an isolated severe storm were to occur, it
would probably be over south central SD where the shear is slightly
more enhanced. Soundings over that that area do exhibit an inverted
V, so strong winds would most likely be the greatest threat. High
temperatures today may be a notch higher than yesterday, running
mainly mid to upper 80s.

For tonight, any thunderstorm activity in our south will wane fairly
quickly in the evening as the low level convergence zone continues
to slide to the south and instability decreases. Skies will be clear
to partly cloudy early in the night, then will see some increase in
clouds from the west later in the night out ahead of the next more
significant system to affect the area. Lows will again be upper 50s
to lower 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 313 AM CDT Tue Aug 1 2017

On Wednesday, models are in good agreement with both the large scale
and mesoscale features in the mid and upper levels. A leading short
wave develops and moves into central SD by 18Z Wednesday ahead of
the main, cold upper trough which is just beginning to move into
northwest ND at that same time. It's this first short wave which
moves across the forecast area Wednesday afternoon and evening that
will be responsible for convection chances. At the surface, there
are still discrepancies in frontal timing. The GFS remains the
fastest, with the cold front through the entire CWA by 06Z Thursday.
The ECMWF does not push the cold front through the entire area until
12Z Thursday, with the NAM in between the two. For now, compromised
with the NAM on the wind shift timing, noting that it could be a few
hours either way. It all depends on how the model interacts the
surface with its upper air. The GFS and NAM prefer to move the cold
front through more with the leading short wave, while the ECMWF
waits for the main upper trough to swing through later Wednesday
night to shift the wind. Believe in this case, the surface cold
front will follow suit with the leading short wave and convection,
so the ECMWF may bit a bit slow. At any rate, there is still some
severe potential across the forecast area Wednesday and Wednesday
evening as the advancing cold front produces a focus mechanism in
the low levels. 850-700mb frontogenesis is strong on all models,
with strong QG forcing in the mid to upper levels moving squarely
through the area. Wind shear is impressive with this system as long
as the cold front does not swing through too fast. 500mb winds are
averaging 40 to 50 knots Wednesday and Wednesday evening, with 700mb
temperatures cooling to just +4 to +6C by 00Z Thursday. Low level
lapse rates are very unstable, in fact dry adiabatic in the lowest
1.5km, giving the soundings a bit of an inverted V look to them with
ample mid level moisture. The inverted V soundings are more
pronounced west of I 29 as opposed to east. High pops are warranted,
advancing west to east Wednesday afternoon and night, with a lot of
the beneficial rainfall likely in the post frontal stratiform
regime. Concerning temperatures, highs continue to be rather tricky
on Wednesday as it largely depends on mid level cloud cover and of
course, rain. Continued to use superblend.

This is not the case Thursday through Sunday. As the cold upper
trough swings through Wednesday night, a long wave trough carves out
through the eastern United States. Any temperature which has bias
correction in it is way too warm with this pattern shift. Therefore
moderated superblend highs lower for these four days given the ECMWF
and GFS forecast 850mb temperatures. Blended in conventional
guidances such as consensus all and raw to cool off superblend some.
With self destructive sunshine through the day on Thursday under
breezy conditions and an upper cyclonic flow, a few showers may
linger along and east of the James River which will cool highs even
more. Highs will only be in the mid 60s in southwest MN, to mid 70s
in south central SD, cool enough that these highs will place
locations in the top 5 (or very near it) for record cool highs for
August 3rd. Temperatures will moderate some, but still way below
normal Friday through Sunday. The ECMWF and GFS are in very good
agreement in bringing another short wave through Friday night and
Saturday morning reinforcing the chilly air a bit, and giving very
good chances for rainfall.

Temperatures will moderate further next Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue Aug 1 2017

Scattered convection will slide through areas mainly west of the
mid-James River valley at early afternoon, and become isolated
with additional development near a slowly southward sinking
frontal boundary by early to mid afternoon mainly near/south of
I-90. Much of the night and morning hours should be quiet. There
is an outside chance with meek flushing of the moist near-surface
air mass that some spotty fog could develop in lower areas near
KSUX. Did not place any convection into the KHON TAF toward the
end of the forecast time with uncertainty in timing, but prospect
for convection will be increasing near the end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...MJ
AVIATION...Chapman
Hazardous weather outlook, Aug 1, 4:20 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Tue Aug 1 2017

SDZ050-057-058-063-064-020930-
Gregory-Brule-Aurora-Charles Mix-Douglas-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

An isolated severe storm is possible late this afternoon and early
evening. The main threat would be straight lines around 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe Wednesday afternoon. The primary
threat would be hail up to the size of half dollars and wind gusts
around 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today and tonight.

SDZ038-039-052>055-059>061-065-068-069-020930-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook-
Hutchinson-Bon Homme-Yankton-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms could occur this afternoon and evening,
mainly south of Interstate 90. Any storm development is not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe from mid Wednesday afternoon through
early Wednesday evening. The primary threats are hail up to the
size of half dollars and 70 mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-070-071-020930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody-
Minnehaha-Turner-Lincoln SD-Clay SD-Union-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated storms may occur late this afternoon and evening, mainly
along and south of Interstate 90. Storm activity is not expected
to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms may be severe late Wednesday afternoon and evening.
The primary threats are quarter sized hail and winds up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:26 PM CDTSevere Thunderstorm WarningFSDHutchinson34 min
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningFSDLincoln31 min
Aug 1, 4:16 PM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Aug 1, 4:30 PM CDTSevere Thunderstorm WarningFSDLincoln30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.